Lake Michigan, 2012

Waterspouts in Lake Michigan, September 9, 2012

September 9, 2012 · NWS LOT · 4 events in 3 counties and zones

Scattered lake effect showers developed over southern Lake Michigan with numerous waterspouts reported during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered lake effect showers developed over southern Lake Michigan with numerous waterspouts reported during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 9, 9:51 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 9, 9:51 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1051 AM CDT SUN SEP 9 2012

.DISCUSSION...
257 AM CDT

BASIC SUMMARY...A FEW MORE HOURS OF UNSETTLED SHOWERY WEATHER OVER
AND ALONG THE LAKE TODAY...FOLLOWED BY A DRY AND GRADUALLY WARMING
FIRST HALF OF THE WEEK AND THEN ANOTHER WEATHER SYSTEM APPROACHING
BY THURSDAY OR FRIDAY.

THE STRONG MID-UPPER LEVEL SHORTWAVE THAT WAS ADVERTISED BY THE
MODELS...AND VISIBLE IN FRIDAY NIGHTS SATELLITE IMAGERY...MOVED
ACROSS THE AREA OVERNIGHT BRINGING BRIEF BUT FAIRLY WIDESPREAD
SHOWERS.  THESE SHOWERS WERE IN ADDITION TO THE MORE VIGOROUS
ACTIVITY...INCLUDING NUMEROUS THUNDERSTORMS...GOING ON OVER AND
DOWNSTREAM FROM THE LAKE.  THE SYNOPTIC SUPPORT WAS PROVIDED BY AN
UPPER LEVEL LONGWAVE TROUGH OVER THE EASTERN UNITED STATES...AND
NORTHERLY FLOW AHEAD OF AN APPROACHING SURFACE HIGH AND BEHIND A LOW
LEVEL TROUGH MOVING ACROSS THE WESTERN GREAT LAKES.

THE SURFACE HIGH APPROACHING FROM THE WEST...ALONG WITH ITS BROAD
UPPER RIDGE...WILL REACH THE LOCAL AREA EARLY MONDAY...BRINGING AT
LEAST 2-3 DAYS OF DRY WEATHER AFTER THE CURRENT SYSTEM CLEARS OUT.
THUS IT APPEARS THAT THE TRICKIEST PART OF THE FORECAST...AT LEAST
THROUGH MIDWEEK...WILL BE DURING THE NEXT FEW HOURS.

DIFFICULT AS IT IS TO PIN DOWN EXACTLY WHAT THE LAKE EFFECT SHOWERS
WILL BE DOING TODAY...THE GENERAL TREND WOULD APPEAR TO BE
PERSISTENCE OVER SW LOWER MICHIGAN AND NW INDIANA THROUGH THE
PREDAWN HOURS WITH A GRADUAL SHIFT WEST TOWARD THE IL SHORE.  BY
THIS AFTERNOON THE INVERSION HEIGHTS OVER THE LAKE DROP CONSIDERABLY
AS WARMER AIR MOVES IN ALOFT.  THE UPPER LEVEL SHORTWAVE ENERGY ALSO
MOVES EAST AWAY FROM THE AREA BY THE AFTERNOON.  THIS SHOULD HELP
CURTAIL THE WIDESPREAD SHOWER ACTIVITY BUT LEAVE ENOUGH MIXING TO
SUPPORT CONSIDERABLE CLOUDINESS AND PERHAPS SOME SPRINKLES INTO THE
EVENING.  AM NOT REALLY EXPECTING ENOUGH TO WARRANT A MENTION IN THE
FORECAST...ESPECIALLY CONSIDERING THE APPROACHING CENTER OF HIGH
PRESSURE THAT WILL BE SITTING OVERHEAD BY DAYBREAK MONDAY.

AS MENTIONED ABOVE...AFTER TODAY...DRY AND MOSTLY SUNNY WEATHER IS
ANTICIPATED THROUGH MIDWEEK.  THE GFS/ECMWF/GEM DETERMINISTIC MODELS
THEN BASICALLY AGREE ON BRINGING A NEW UPPER LEVEL TROUGH TO THE
AREA EARLY ON THURSDAY BEHIND THE DEPARTING RIDGE.  DETAILS OF
COURSE DIFFER...AND IN THE PAST THERE HAS BEEN MORE THAN ONE
OCCASION WHERE THE DEPARTING HIGH DID NOT MOVE OUT AS QUICKLY AS
MODELS WERE ADVERTISING...THUS LIMITING THE RETURN OF GULF MOISTURE
AND THE ADVANCE OF PRECIPITATION ALONG THE SURFACE BOUNDARY.  FOR
NOW THE THURSDAY AND FRIDAY PERIOD WILL BE GIVEN CHANCE TO
SLIGHT-CHANCE POPS...AND THE WEEKEND WILL BE KEPT A LITTLE MORE DRY.

IN TERMS OF TEMPERATURES...COOL NORTH WINDS AGAIN TODAY WILL KEEP
THE AREA BELOW NORMAL FOR EARLY SEPTEMBER.  MONDAY SHOULD BE MORE
SEASONABLE UNDER THE RIDGE...THEN AS WINDS TURN AROUND TO THE SOUTH
FOR TUESDAY AND WEDNESDAY WE SHOULD WARM BACK UP INTO THE LOW OR
EVEN MIDDLE 80S.

LENNING

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 16Z...

* SCT SHRA EAST OF THE TERMINALS OVER THE LAKE THROUGH EARLY AFTN.

* SCT MVFR CIGS MAY OCCASIONALLY DRIFT OVER THE TERMINALS.

* WINDS TURNING NE AND GUSTING TO LESS THAN 20 KT IN THE EARLY
  AFTN.

* POTENTIAL FOR MVFR CIGS LATE TONIGHT/EARLY MONDAY MORNING.

JEE

//DISCUSSION...UPDATED 12Z...

BASED ON SATELLITE TRENDS WOULD APPEAR THE AREA OF HIGH END
IFR/LOW END MVFR STRATOCUMULUS SHOULD STAY WEST OF CHGO METRO
TERMINALS THIS MORNING...BUT WILL LIKELY IMPACT RFD FOR A COUPLE
MORE HOURS BEFORE SCATTERING OUT AND LIFTING BY MID MORNING. SCTD
LAKE EFFECT SHRA AND POSSIBLE ISOLD TSRA SHOULD GENERALLY STAY
JUST TO THE EAST OF ORD/MDW BUT OCCASIONALLY IMPACTING GYY THIS
MORNING. COULD BE SOME TENDENCY FOR LAKE EFFECT SHRA TO SHIFT
WEST/INLAND DURING THE MORNING WITH A LOW CHANCE OF A SHRA
IMPACTING ORD/MDW DURING THE 14-18Z TIME RANGE. LAND BREEZE
INFLUENCE TO THE WINDS SHOULD KEEP SOME WEST OF DUE NORTH COMPONENT
TO THE WIND THIS MORNING BEFORE WE FLIP TO MORE OF A LAKE BREEZE
SET-UP THIS AFTERNOON WITH WINDS BECOMING MORE NORTHEASTERLY. DOES
APPEAR TO BE A POTENTIAL FOR SOME LAKE EFFECT CLOUDINESS AGAIN
EARLY MONDAY MORNING AT ORD/MDW WITH A CHANCE OF SOME MVFR CIGS
AND MAYBE EVEN A SHOWER...BUT CHANCES LOOK LOW SO KEPT OUT OF THE
TAFS FOR NOW.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 16Z...

* HIGH CONFIDENCE IN CIG TRENDS...MEDIUM CONFIDENCE IN TIMING.

* HIGH CONFIDENCE IN WIND DIRECTION AND GUST TRENDS...MEDIUM
  CONFIDENCE IN TIMING.

* MEDIUM CONFIDENCE IN NO SHRA DIRECTLY IMPACTING ORD/MDW.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

JEE

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT THROUGH THURSDAY...VFR.

FRIDAY AND SATURDAY...SLIGHT CHANCE OF TSRA BUT OTHERWISE VFR.

IZZI

&&

.MARINE...
319 AM CDT

SCATTERED LAKE EFFECT SHOWERS AND ISOLD T-STORMS LIKELY TO
CONTINUE THIS MORNING WITH CONDITIONS REMAINING QUITE FAVORABLE
FOR WATERSPOUTS. BRISK NORTHERLY WINDS EXPECTED
TODAY...ESPECIALLY OVER SOUTHERN PORTIONS OF THE LAKE. WINDS
SHOULD QUICKLY SUBSIDE TONIGHT INTO MONDAY AS HIGH PRESSURE MOVES
INTO THE REGION. AS THE HIGH SCOOTS EAST LOOK FOR TIGHTENING
PRESSURE GRADIENT TO RESULT IN A QUICK INCREASE IN SOUTHERLY WINDS
MONDAY NIGHT INTO MIDWEEK. MODELS BEGINNING TO SUGGEST THAT THERE
COULD BE A PERIOD OF SOUTHERLY GALES MON NIGHT INTO TUES OVER
NORTHERN PORTIONS OF THE LAKE. FOR NOW HAVE OPTED TO HOLD OFF ON A
GALE WATCH AND JUST INCLUDE OCCASIONAL GALE FORCE GUSTS IN THE
FORECAST DUE TO SOME UNCERTAINTY REGARDING STABILITY OVER THE
LAKE. IF MODELS TREND ANY HIGHER THEN LATER SHIFTS MAY NEED TO
CONSIDER GALE HEADLINES FOR NORTHERN PORTIONS OF THE LAKE.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HIGH RIP CURRENT RISK...ILZ006-ILZ014 UNTIL 10 PM SUNDAY.

IN...HIGH RIP CURRENT RISK...INZ001-INZ002 UNTIL 10 PM SUNDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 3 AM MONDAY.

&&
Hazardous weather outlook, Sep 9, 9:39 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1039 AM CDT SUN SEP 9 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
101545-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1039 AM CDT SUN SEP 9 2012 /1139 AM EDT SUN SEP 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A FEW ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  NEAR LAKE MICHIGAN...LAKE AND PORTER COUNTIES IN INDIANA.

  DISCUSSION:

  ISOLATED LAKE EFFECT SHOWERS AND THUNDERSTORMS WILL PERSIST
  INTO THE MORNING...AND SOME OF THIS ACTIVITY WILL MOVE ONTO
  LAND IN AREAS NEAREST THE LAKE.

  THERE ALSO IS AN INCREASED RISK FOR RIP CURRENTS THROUGH THIS
  EVENING ALONG BOTH THE ILLINOIS AND INDIANA SHORELINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-101545-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1039 AM CDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
THROUGH THIS EVENING.

ISOLATED THUNDERSTORMS AND A FEW WATERSPOUTS ARE POSSIBLE THIS
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-101545-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1039 AM CDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS AND A FEW WATERSPOUTS ARE POSSIBLE THIS
MORNING OVER THE SOUTHERN HALF OF THE LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A POSSIBILITY OF GALES MONDAY NIGHT INTO TUESDAY...
MAINLY OVER THE NORTHERN PART OF THE LAKE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE LAKE
THURSDAY...AND THEN PRIMARILY ACROSS THE SOUTHERN HALF OF THE
LAKE THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

The radar

The Chicago radar (KLOT), 51 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

4 waterspout. Local standard time, as filed.

Waterspout, Northerly Island to Calumet Harbor Il

When
September 9, 11:05 AM CST to 11:20 AM CST
Where
Northerly Island to Calumet Harbor Il forecast zone, 4.55 mi NNE of Calumet Harbor
Reported by
Trained Spotter
Coordinates
41.794, -87.519

A waterspout was sighted approximately three to four miles off of 5500 South Lake Shore Drive.

Waterspout, Calumet Harbor Il to Gary in

When
September 9, 11:40 AM CST to 11:50 AM CST
Where
Calumet Harbor Il to Gary in forecast zone, 1.1 mi WSW of Indiana Harbor
Reported by
Trained Spotter
Coordinates
41.717, -87.471

Three waterspouts were spotted just offshore from the Horseshoe Casino.

Waterspout, Burns Harbor to Michigan City in

When
September 9, 11:45 AM CST to 12:00 PM CST
Where
Burns Harbor to Michigan City in forecast zone, 6.37 mi NE of Burns Harbor
Reported by
Trained Spotter
Coordinates
41.716, -87.064

Three waterspouts were spotted north of Indiana Dunes State Park. Each waterspout lasted three to four minutes with the entire event lasting about 15 minutes.

Waterspout, Burns Harbor to Michigan City in

When
September 9, 11:56 AM CST to 12:05 PM CST
Where
Burns Harbor to Michigan City in forecast zone, 2.94 mi NNE of Burns Harbor
Reported by
Park/Forest Service
Coordinates
41.691, -87.137

A waterspout was reported approximately three miles north of Portage.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410728, 410729, 410730, 410731.